Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 28, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 23, 1997, 5:45 PM EDT for Bland County, Virginia. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 23, 1997, 7:20 PM EDT
- In force
- 95 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Bland County, VA
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 232146 FFWRNK VAC021-232320- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 545 PM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 720 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...BLAND COUNTY AT 545 PM WEATHER SERVICE DOPPLER RADAR SHOWED STRONG THUNDERSTORMS MOVING THROUGH THE COUNTY. THESE STORMS CONTAIN VERY HEAVY DOWNPOURS WITH DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 3 INCHES IN AN HOUR. FLOODING OF POOR DRAINAGE AND LOW LYING AREAS IS LIKELY. PERSONS LIVING NEAR CREEKS AND STREAMS...ESPECIALLY WOLF CREEK WHERE SOME OF THE HEAVIEST RAIN HAS FALLEN...SHOULD BE WATCHFULL OF THE CREEK LEVELS AND BE PREPARE TO MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN... IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATE$R BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:31 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 23, 2:31 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT WED JUL 23 1997 CRW...STILL WOULD LIKE AN FFA FOR GRAYSON...CARROLL AND FLOYD COUNTIES. WATCHING REMNANTS OF DANNY SPIN UP INTO SW NC ATTM. NESDIS ESTIMATING 2 - 2.5 INCHES PER HOUR WITHOUT HELP OF OROGRAPHY. NGM AND RUC MORE OR LESS IN AGREEMENT BRINGING THE CENTER OF CIRCULATION AND BULK OF ENERGY NE UP THROUGH THE FTHLS AND PDMT OF NC/VA. THIS WOULD TAKE SOME HEAT OFF OF THE BLUE RIDGE AS FAR AS UPSLOPE RAINS ARE CONCERNED...BUT BASED ON RADAR AND STLT TRENDS A GOOD PERIOD OF HEAVY RAINS COULD BE IN STORE FOR AREAS ALONG AND NEAR THE BLUE RIDGE FROM ABOUT ROANOKE SOUTH. SYSTEM SHOULD ACCELERATE NE OVERNIGHT AS SECOND S/WV SWEEPS THRU THE OHIO VALLEY. CHANCES OF RAIN SHOULD DROP OFF SIGNIFICANTLY IN THE WEST BY MORNING. TSTMS FIRE UP AGAIN TMRW AS COLD POOL ALOFT DROPS DOWN FROM THE NW AND LOW LVL MOISTR REMAIN HIGH. SLIGHTLY MORE STABLE AIR SLIPS IN B:Y FRIDAY BUT STILL ENUF INSTABILITY FOR A FEW SCTD STORMS. ROA 69/83/68/87 +523 LYH 69/83/68/87 +524 DAN 72/85/70/88 +524 RNK 66/80/65/82 +523 BLF 65/79/63/81 9523 JDS
In the hours before
Special weather statement, Jul 23, 2:46 PM EDT, 2 hours 59 minutes before
VAZ007-010-011-WVZ042>045-232050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 246 PM EDT WED JUL 23 1997 ...WIDELY SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS... AT 245 PM DOPPLER RADAR IN BLACKSBURG SHOWED THAT WIDELY SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS SOUTHEASTERN WEST VIRGINIA...AND THE BORDERING COUNTIES IN SOUTHWESTERN VIRGINIA. RADAR ESTIMATES OF RAINFALL AMOUNTS FROM THESE STORMS SHOW RATES OF UP TO TWO INCHES OF RAIN IN AN HOUR. THESE STORMS WERE MOVING SLOWLY EASTWARD AT ABOUT 15 MPH...AND WILL CONTINUE TO BRING LOCALLY HEAVY RAINFALL TO THE AREA THE REST OF THE AFTERNOON. THIS AMOUNT OF RAINFALL SHOULD NOT CAUSE ANY CREEKS OR SMALL STREAMS TO COME OUT OF THEIR BANKS...BUT MAY CAUSE SOME FLOODING OF THE ROADS AND OTHER LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. JACKSON
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.